Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
|lckxm25 - Fri Oct 16, 2009 7:27 am||
i have a 9 month old son who has svt and is on 0.5ml digoxin twice a day and 3ml flecainide twice a day when he turns 1yr old in december they are on about weaning him off his meds to see if he has outgrown the svt or not .can you tell me how this is done whether he would be in hospital and being monitered or whether he would be at home.he was taken in to hospital at 4 weeks old with heart failure his lungs were full of fluid and liver was swollen his body was also shutting down.they managed to stabilise him so we could move to alder hey childrens hospital he had a total of 26 epsiodes heart rate reaching 360bpm. he would have more svt's episodes on digoxin alone so had to control them with both digoxin and flecainide i went home on a lower dose than he is on now, and then at 4 months old he had 3 more episodes so they increased his dosage to what he is on now he has had no more episodes up to now
thanks for your help x
|John Kenyon, CNA - Mon Nov 02, 2009 12:43 am||
Hello -- The most common causes of this early SVT are either Wolfe-Parkinson-White (WPW) syndrome and atrio-venricular re-entry nodal tachycardia (AVNRT), both of which ultimately can be cured in most instances via catheter ablation. However, if this is the cause the boy is still too young/small to do this, I believe, and the medications he's on are probably not the most efficacious -- a calcium channel blocker (vermapamil) would probably be more effective -- if I am correct in my assumption regarding the underlying cause -- and have less side effects as well as be easier to discontinue when it comes time. As for weaning him off the two current meds, it would seem to me, due to his age and size it would be far wiser to do this weaning process in hospital setting rather than at home. Basically he would be on constant monitoring as the medications were reduced in dosage and watched closely to be certain appropriate medical and pharmaceutical measures were close at hand should the SVT recur. If it were me I would much prefer this arrangement, so hopefully this is what the doctors have in mind. If not, I would argue strongly in favor of it. Hopefully he has outgrown the problem, at least as a refractory arrhythmia. It seems unlikely he would outgrow it altogether and would likely have to be on some far less noxious medication until old enough for the radio frequency (RF) ablation to be done.
Hope this is helpful. Good luck to you and please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.